Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 241, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2018, 1:58 PM MDT for Laramie County, Wyoming. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 1:58 PM MDT (19:58 UTC)
- Expired
- Aug 6, 2018, 2:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 3 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 2:02 PM MDT | HAIL 1 | 1 Nw Cheyenne, WY | NWS EMPLOYEE REPORT NICKLE TO QUARTER SIZED HAIL |
| Aug 6, 2:05 PM MDT | HAIL 1 | 3 S Cheyenne, WY | QUARTER SIZE HAIL IN SOUTH GREELEY. |
| Aug 6, 2:05 PM MDT | HAIL 1 | 3 Se Cheyenne, WY | QUARTER SIZE HAIL AT FOX FARM IN CHEYENNE. |
| Aug 6, 2:15 PM MDT | HAIL 1 | 2 S Cheyenne, WY | |
| Aug 6, 2:18 PM MDT | HAIL 1 | 2 Ese Cheyenne, WY | QUARTER SIZE HAIL FALLING ON THE 700 BLOCK OF COLLEGE DRIVE. |
| Aug 6, 2:18 PM MDT | HAIL 1.75 | 4 S Cheyenne, WY | GOLF BALL SIZE HAIL REPORTED IN ORCHARD VALLEY, CHEYENNE. |
| Aug 6, 2:19 PM MDT | HAIL 2 | 2 S Cheyenne, WY | THIS WAS REPORTED WILLOW POND COUNTRY HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950
WUUS55 KCYS 061958
SVRCYS
WYC021-062045-
/O.NEW.KCYS.SV.W.0241.180806T1958Z-180806T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
158 PM MDT MON AUG 6 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
South central Laramie County in southeastern Wyoming...
* Until 245 PM MDT.
* At 158 PM MDT, a severe thunderstorm was located over Frontier
Park, or over Cheyenne, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley
High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 8 and 16.
Interstate 80 in Wyoming between mile markers 355 and 376.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4110 10494 4123 10492 4120 10453 4105 10453
TIME...MOT...LOC 1958Z 274DEG 20KT 4115 10484
HAIL...1.00IN
WIND...60MPH
$$
Cox4 follow-up statements
038
WWUS55 KCYS 062010
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
210 PM MDT MON AUG 6 2018
WYC021-062045-
/O.CON.KCYS.SV.W.0241.000000T0000Z-180806T2045Z/
Laramie WY-
210 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...
At 209 PM MDT, a severe thunderstorm was located over Cheyenne,
moving east at 25 mph.
HAZARD...Quarter size hail. Gusty winds between 40 and 50 mph is
also possible.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
Ranchettes, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 8 and 15.
Interstate 80 in Wyoming between mile markers 357 and 376.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4110 10491 4121 10487 4120 10453 4105 10453
TIME...MOT...LOC 2009Z 274DEG 20KT 4115 10476
HAIL...1.00IN
WIND...<50MPH
$$
Cox532
WWUS55 KCYS 062020
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
220 PM MDT MON AUG 6 2018
WYC021-062045-
/O.CON.KCYS.SV.W.0241.000000T0000Z-180806T2045Z/
Laramie WY-
220 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...
At 220 PM MDT, a severe thunderstorm was located near Cheyenne,
moving southeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Fox Farm-College and South
Greeley High.
This includes the following highways...
Interstate 25 in Wyoming near mile marker 8.
Interstate 80 in Wyoming between mile markers 360 and 372.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4110 10488 4118 10472 4118 10470 4114 10453
4105 10453
TIME...MOT...LOC 2020Z 301DEG 22KT 4110 10472
HAIL...1.25IN
WIND...<50MPH
$$
Cox334
WWUS55 KCYS 062030
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
230 PM MDT MON AUG 6 2018
WYC021-062045-
/O.CON.KCYS.SV.W.0241.000000T0000Z-180806T2045Z/
Laramie WY-
230 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...
At 229 PM MDT, a severe thunderstorm was located 8 miles southeast of
Cheyenne, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Cheyenne, South Greeley and Fox Farm-College.
This includes Interstate 80 in Wyoming between mile markers 364 and
372.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4109 10481 4118 10472 4118 10470 4114 10453
4105 10453
TIME...MOT...LOC 2029Z 274DEG 20KT 4110 10465
HAIL...1.00IN
WIND...<50MPH
$$
Cox614
WWUS55 KCYS 062038
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
238 PM MDT MON AUG 6 2018
WYC021-062048-
/O.EXP.KCYS.SV.W.0241.000000T0000Z-180806T2045Z/
Laramie WY-
238 PM MDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 245 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4109 10481 4118 10472 4118 10470 4114 10453
4105 10453
TIME...MOT...LOC 2038Z 274DEG 20KT 4110 10462
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:55 AM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 6, 11:55 AM MDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1155 AM MDT Mon Aug 6 2018 SHORT TERM...(Today & Tonight) Issued at 412 AM MDT Mon Aug 6 2018 Weak low-level upslope, combined with ample surface moisture owing to recent rainfall has resulted in fairly rapid development of low level stratus and areas of fog from southeast WY into the southern NE Panhandle. High-resolution guidance suggests improvement by the 15z-18z time frame. Nonetheless, this will have an impact on highs today especially with fairly cool thermal profiles overhead. Today will be considerably cooler than the last few days, but still warm with daytime high temperatures in the 70s. A few strong to severe thunderstorms are possible once again today along/east of the Laramie Range. An active pattern will persist w/ northwest flow aloft associated with a mid-level shortwave sliding across eastern WY into western SD/NE later today. A moist boundary layer characterized by dew points 55-60F over the high plains will be maintained today by easterly low-level upslope flow, supporting CAPEs around 1500-2000 J/kg by 21z. Shear profiles similar to days past with 40-50 knot 0-6 km shear vectors, so organized convection is possible with large hail/damaging winds the primary hazards. .LONG TERM...(Tuesday - Sunday) Issued at 412 AM MDT Mon Aug 6 2018 In general, a warmer and drier period of weather should prevail as upper-level ridging builds across the western CONUS. An occasional disturbance/ridge-runner will yield a convective risk from time to time, but do not expect to see any organized precipitation chances through the extended forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1140 AM MDT Mon Aug 6 2018 The main concern with this TAF issuance is the timing of the convection this afternoon and whether or not fog will redevelop again overnight. Latest satellite loop was showing a band of thunderstorms continuing to lift north towards KCDR. This cluster of thunderstorms will produce some areas of heavy rainfall, but should gradually lift out of this area by mid afternoon. KCYS also stands a good chance of seeing a few thunderstorms today based on the amount ACCAS in place. Not as confident about KLAR, but KSNY, KBFF and KAIA, could see more thunderstorms towards evening as storms develop along the front range. We will make more adjustments to the ceilings and vsby tonight in later TAF issuances, based on where the rainfall occurs this afternoon. && .FIRE WEATHER... Issued at 412 AM MDT Mon Aug 6 2018 Scattered showers and thunderstorms are expected once again along/ east of the Laramie Range this afternoon. Gusty/erratic winds will likely accompany some of this activity. Otherwise, cooler today w/ RH values well outside of critical thresholds. Warmer & drier days are ahead, but wind speeds will be light and insignificant through much of the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...WM SHORT TERM...CLH LONG TERM...CLH AVIATION...REC FIRE WEATHER...CLH
Hazardous weather outlook, Aug 6, 6:35 AM MDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 635 AM MDT Mon Aug 6 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 071245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 635 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog can be expected this morning across portions of southeast Wyoming and the western Nebraska Panhandle. Visibilities may occasionally be reduced to one half mile or less. Caution is advised on area roadways. Scattered showers and thunderstorms are expected this afternoon and evening. A few storms may be strong to severe, mainly along and east of the Laramie Range. Large hail and damaging winds will be the primary hazards. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>115-071245- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 635 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog can be expected this morning across portions of south central Wyoming. Visibilities may occasionally be reduced to one half mile or less. Caution is advised on area roadways. Scattered showers and thunderstorms are expected this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 6, 10:16 AM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 AM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 2 S CHEYENNE 41.12N 104.79W
08/06/2018 M1.00 INCH LARAMIE WY NWS EMPLOYEE
&&
DDEALLocal storm report, Aug 6, 10:19 AM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1019 AM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 2 S CHEYENNE 41.12N 104.79W
08/06/2018 M1.50 INCH LARAMIE WY NWS EMPLOYEE
&&
DDEALLocal storm report, Aug 6, 10:27 AM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 AM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 5 S CHEYENNE 41.07N 104.79W
08/06/2018 E1.75 INCH LARAMIE WY PUBLIC
&&
DDEALSpecial weather statement, Aug 6, 1:51 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Cheyenne WY 151 PM MDT MON AUG 6 2018 WYZ117-118-062030- Central Laramie County WY-South Laramie Range Foothills WY- 151 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 230 PM MDT... At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near Warren AFB, or 7 miles west of Cheyenne, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Warren Af Base, Warren AFB, Frontier Park and Ranchettes. This includes the following highways... Interstate 25 in Wyoming between mile markers 8 and 16. Interstate 80 in Wyoming between mile markers 354 and 361. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4112 10501 4122 10496 4123 10480 4108 10481 TIME...MOT...LOC 1951Z 273DEG 8KT 4116 10494 Cox
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:01 PM MDT | Special Weather Statement | CYS | Niobrara | 29 min |
| Aug 5, 6:35 PM MDT | Special Weather Statement | CYS | Niobrara | 40 min |
| Aug 5, 8:32 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Aug 6, 12:21 AM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| Aug 6, 1:51 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| Aug 6, 2:17 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 43 min |
| Aug 6, 2:49 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
| Aug 6, 3:42 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Aug 6, 3:59 PM MDT | Special Weather Statement | CYS | Converse | 46 min |
| Aug 6, 4:42 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara, Platte | 33 min |
| Aug 6, 5:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 16 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.